Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 41, NWS Marquette, MI

July 30, 2003Houghton County, Ontonagon County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 30, 2003, 9:17 PM EDT for Houghton County, Ontonagon County, Michigan. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2003, 9:17 PM EDT (01:17 UTC)
Expired
Jul 30, 2003, 10:15 PM EDT
In force
58 min
Issued by
NWS Marquette, MI
Area
Whole counties

Counties Houghton County, MI, Ontonagon County, MI

The radar

The Marquette radar (KMQT), 116 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.3 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMQT 310117
SVRMQT
MIC061-131-310215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
917 PM EDT WED JUL 30 2003

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONTONAGON COUNTY IN WESTERN UPPER MICHIGAN
  HOUGHTON COUNTY IN WESTERN UPPER MICHIGAN

* UNTIL 1015 PM EDT

* AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHEAST OF MASS CITY...OR ABOUT 16
  MILES EAST OF ONTONAGON. THE STORM WAS MOVING NORTHEAST AT 15 MILES
  AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINONA AT 930 PM EDT...
  TWIN LAKES AT 940 PM EDT...
  DONKEN AT 955 PM EDT...
  TOIVOLA...TAPIOLA AT 1005 PM EDT...
  PAINESDALE...SOUTH RANGE AT 1015 PM EDT...

DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

$$

LAT...LON 4684 8914 4671 8895 4707 8831 4727 8862

TRH

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:44 PM EDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jul 30, 3:44 PM EDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
344 PM EDT WED JUL 30 2003

LATEST WATER VAPOR SHOWS AN UPPER LOW OVER NRN MN...WITH SVRL POTENT
SHORT WAVES ROTATING AROUND THE LOW. ONE S/WV OVER THE UP IS HELPING
TO INITIATE CONVECTION OVER THE CENTRAL UP WHERE LAPS SHOWS THE BEST
INSTABILITY AXIS. THE OTHER S/WV OVER CENTRAL MN IS ALSO CAUSING
CONVECTIVE INITIATION...WHERE ANOTHER AXIS OF STRONG INSTABILITY
EXISTS. MAIN CONCERNS DEAL WITH SVR CONVECTION TONIGHT...AND POPS
THRU SUNDAY.

FOR TONIGHT...THE S/WV OVER MN WILL MOVE EAST INTO WESTERN UPPER
MICH THIS EVENING. MEANWHILE...THE LEADING S/WV THAT IS CURRENTLY
OVER THE UP WILL EXIST TO THE EAST. IT IS LIKELY THAT THE STORMS
OVER MN WILL MOVE INTO THE WESTERN UP THIS EVENING...BUT THEY WILL
PROBABLY WEAKEN AFTER DARK DUE TO LOWER INSTABILITY FROM DECREASED
INSOLATION. THINK THAT THE BEST PVA WILL REMAIN OVER THE WESTERN
LAKE AND FAR WESTERN UPR MICH AS THE UPPER LOW DOES NOT MAKE MUCH
MOVEMENT EAST. OVER THE EAST...ONCE THIS EVENINGS CONVECTION MOVES
EAST ALONG WITH THE VORT MAX...THINK THAT AREA WILL REMAIN IN NVA
ALL NIGHT. ETA BUFR SOUNDINGS SHOW EXTREMELY DRY AIR ABOVE 7000
FEET...AND THIS IS VERIFIED BY WATER VAPOR IMAGERY. THUS...WILL
DIMINISH POPS TO ISOLATED AFTER MIDNIGHT. OVERALL...THINK THAT THE
GREATEST CHANCE FOR SVR WILL BE OVER THE FAR SOUTH AND WEST WHERE
INSTABILITY IN MAXIMIZED. SINCE DRY AIR IS FILTERING INTO THE
WEST...WET BULB ZERO LVLS WILL BE MUCH LOWER THAT OVER THE
EAST...THUS HAIL AND POSSIBLE STRONG WINDS WILL THE MAIN SVR CONCERN.

UPPER LOW SLOWLY MEANDERS EAST ON THURSDAY WITH THE CWFA STILL ON
THE EAST SIDE OF THE LOW. THIS SHOULD ALLOW FOR A CONTINUED CHANCE
FOR SHOWERS AND THUNDERSTORMS DURING THE DAY. THINK THE BEST CHANCE
WILL BE OVER THE WEST WHERE THEY WILL BE CLOSER TO THE UPR LVL
ENERGY IN THE FORM OF H3 JET ENERGY ROTATING AROUND THE LOW...AND
DPVA FROM THE S/WVS ROTATING AROUND THE UPR LOW. THE ETA AND GFS ARE
IN GOOD AGREEMENT THAT THE EAST WILL SEE DRY AIR CONTINUE IN THE
MORNING BEHIND THE S/WV THIS EVENING. WATER VAPOR DEPICTS THIS
SCENARIO WELL. MDL GENERATED QPF IS QUITE MINIMAL IN THE MORNING FOR
THE EAST AND THIS SEEMS QUITE REASONABLE GIVEN THE WEAK NVA AND
Q-VECT DIVERGENCE. WILL THEREFORE CUT POPS TO ISOLATED IN THE
MORNING EAST. HOWEVER...WILL CONTINUE WITH SCT POPS IN THE AFTN
SINCE THE ETA SUGGESTS CAPES ABOVE 2000 J/KG OVER THE EAST WHERE THE
BEST INSOLATION IS LIKELY TO TAKE PLACE. IN FACT...THE SCENARIO TMRW
COULD BE QUITE SIMILAR TO TODAYS...WITH PCPN OVER THE WEST IN THE
MORNING HELPING TO STABILIZE THAT AREA...BUT THE EAST WILL BE DRY IN
THE MORNING WITH SOME BROKEN SUNSHINE HELPING TO DESTABILIZE THE
LOWER LVLS. IF THIS DOES OCCUR...WET BULB ZERO VALUES ARE EVEN LOWER
THAT TODAY DUE TO CLOSER PROXIMITY OF THE UPR LOW. THUS...HAIL WOULD
BE A LITTLE MORE OF A CONCERN.

WITHOUT ANY SIGNIFICANT KICKER SHORT WAVE TO MOVE THE UPR LOW
EAST...THE WEATHER WILL REMAIN GENERALLY THE SAME FOR THE NEXT
SEVERAL DAYS UNTIL THE UPPER LOW MOVES EAST OF THE CWFA. THERE IS
REALLY NO WAY TO PIN POINT WHEN THE INDIVIDUAL S/WVS WILL ENHANCE
PCPN...BUT THE GENERAL IDEA WILL BE TO HAVE THE HIGHEST POPS IN THE
AFTERNOONS AND EVENINGS DUE TO DIURNAL INSTABILITY...AND THE LEAST
AT NIGHT WHEN THE LOW LVLS STABILIZE. BY FRIDAY...THE MDLS SUGGEST
THAT MID LVL LAPSE RATES WILL DECREASE ENOUGH FOR THUNDER TO BECOME
MORE ISOLATED. HOWEVER...THINK THAT DIURNAL HEATING WILL BE ENOUGH
TO CONTINUE TO CAUSE SHOWERS.

OVERALL...WITH LACK OF ANY SIGNIFICANT TEMP ADVECTION...TEMPS WILL
REMAIN SOME SIMILAR OVER THE NEXT SVRL DAYS. HIGHS GENERALLY IN THE
LOW TO MID 70S...AND LOWS IN THE UPR 50S-LOW 60S.

EXTENDED(SUN-WED)...PATTERN STRUGGLES TO CHANGE MUCH THRU DAY 7 AS
THE UPPER LOW REMAINS OVER THE GREAT LAKES STATES (ALTHOUGH IT
SLOWLY MOVES EAST AND SOUTH). THIS VERY STAGNANT FLOW IS DUE TO THE
STRONG RIDGE OVER THE HIGH PLAINS NOT ALLOWING ANY KICKER S/WV TO
COME CLOSE ENOUGH TO THE UPPER LOW TO MOVE IT EAST. SO...THE
EXTENDED MDLS ARE IN GOOD AGREEMENT THAT THE CWFA WILL BE ON THE NW
SIDE OF THE UPR LOW FOR MOST OF THE EXTENDED. ALTHOUGH MOST OF THE
TIME WILL STAY DRY...WITH THE COLD POOL ALOFT AND ANY S/WV ENERGY
ROTATING AROUND THE LOW...IT IS HARD TO GO WITH A DRY FCST FOR ANY
DAY DURING THE EXTENDED. HOWEVER...IT LOOKS LIKE THE UPR LOW WILL BE
FAR ENOUGH AWAY TUE AND WED...WITH NEUTRAL FLOW ALOFT AND AT THE SFC
TO KEEP A DRY FCST FOR NOW. NE FLOW WILL KEEP TEMPS COOL THRU THE
PERIOD...BUT MODERATING SOME AS THE UPR LOW EXISTS.

.MQT...SVR TSTM WATCH UNTIL 9 PM EDT... EXCEPT LUCE AND
       KEWEENAW COUNTIES.

MRD
Hazardous weather outlook, Jul 30, 4:10 PM EDT, 5 hours 7 minutes before
MIZ001>007-009>014-084-085-311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
410 PM EDT WED JUL 30 2003

...THUNDERSTORMS THIS EVENING MAY BECOME SEVERE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND THURSDAY

SCATTERED THUNDERSTORMS WILL SPREAD FROM WEST TO EAST TONIGHT. THERE
IS A SLIGHT RISK SOME OF THE THUNDERSTORMS THIS EVENING MAY BECOME
SEVERE AND CAUSE WIND GUSTS IN EXCESS OF 60 MPH AND HAIL AS LARGE AS
ONE INCH IN DIAMETER. THE GREATEST RISK OF SEVERE WEATHER WILL BE
WEST OF A LINE FROM GRAND MARAIS TO MANISTIQUE. EXPECT SOME OF
THUNDERSTORMS TO PRODUCE LOCALLY HEAVY RAIN. THUNDERSTORMS TONIGHT
WILL MOVE NORTHEAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ASKED TO PASS ALONG SEVERE WEATHER INFORMATION
TO THE NATIONAL WEATHER SERVICE THIS EVENING.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

LAROSA/ED F

In the hours before

Local storm report, Jul 30, 6:59 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
659 PM EDT WED JUL 30 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    5 SW GWINN                MI   .88 INCH HAIL
07/30/03   MARQUETTE

JAL
Local storm report, Jul 30, 7:02 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
702 PM EDT WED JUL 30 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    5 SW GWINN                MI   .75 INCH HAIL
07/30/03   MARQUETTE

JAL
Local storm report, Jul 30, 7:33 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
733 PM EDT WED JUL 30 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0717 PM    BARAGA                    MI   .88 INCH HAIL
07/30/03   BARAGA

JAL
Local storm report, Jul 30, 8:05 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
805 PM EDT WED JUL 30 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    1 E LANSE                MI   WIND DAMAGE
07/30/03   BARAGA                         NUMEROUS LARGE TREES DOWN
                                          ALONG DYNAMITE HILL ROAD

JAL
Local storm report, Jul 30, 8:37 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
837 PM EDT WED JUL 30 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0821 PM    1 N EWEN                  MI   1.00 INCH HAIL
07/30/03   ONTONAGON

0826 PM    1 N EWEN                  MI   .75 INCH HAIL
07/30/03   ONTONAGON

ED F
Special weather statement, Jul 30, 9:07 PM EDT, 10 minutes before
MIZ002>006-009>014-084-085-310130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
907 PM EDT WED JUL 30 2003

...SEVERE THUNDERSTORM WATCH EXPIRED...

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR
SCHOOLCRAFT...ALGER...MARQUETTE...BARAGA...DELTA...MENOMINEE...
DICKINSON...IRON...HOUGHTON...GOGEBIC...AND ONTONAGON COUNTIES UNTIL
900 PM EDT OR 800 PM CDT HAS EXPIRED.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL PERSIST THROUGH
THE REMAINDER OF THE EVENING...WITH A SLIGHT CHANCE FOR THE
STRONGEST STORMS TO BECOME BRIEFLY SEVERE...PRODUCING LARGE HAIL.

TRH

WWW.CRH.NOAA.GOV/MQT/

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:22 PM EDTSevere Thunderstorm WarningMQTOntonagon53 min
Jul 30, 10:03 PM EDTSpecial Marine WarningMQT72 min
Jul 31, 4:47 PM EDTSpecial Marine WarningMQT58 min
Jul 31, 5:06 PM EDTSevere Thunderstorm WarningMQTMenominee54 min
Jul 31, 5:59 PM EDTSevere Thunderstorm WarningMQTMenominee61 min
Jul 31, 6:42 PM EDTSpecial Marine WarningMQT2 hr
Jul 31, 6:42 PM EDTSpecial Marine WarningMQT2 hr
Jul 31, 6:42 PM EDTSpecial Marine WarningMQT2 hr
Jul 31, 6:49 PM EDTSevere Thunderstorm WarningMQTBaraga, Iron56 min
Jul 31, 7:22 PM EDTSevere Thunderstorm WarningMQTDelta, Schoolcraft53 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.